Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

October 15, 2021Rensselaer County, New York

NWS Albany, NY issued this special weather statement at Oct 15, 2021, 10:46 PM EDT for Rensselaer County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 10:46 PM EDT (02:46 UTC)
Expired
Oct 15, 2021, 11:15 PM EDT
In force
29 min
Issued by
NWS Albany, NY
Hail
0.00 in
Wind
30

County Rensselaer County, NY

The radar

The Albany radar (KENX), 27 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS81 KALY 160246
SPSALY

Special Weather Statement
National Weather Service Albany NY
1046 PM EDT Fri Oct 15 2021
 
NYZ050-052-053-160315-
Eastern Albany NY-Western Rensselaer NY-Southern Saratoga NY-
1046 PM EDT Fri Oct 15 2021

...A thunderstorm will impact portions of northeastern Albany, south 
central Saratoga and northwestern Rensselaer Counties through 1115 
PM EDT...

At 1044 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colonie, moving northeast at 15 mph.

HAZARD...Wind gusts up to 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Heavy rains could cause poor drainage 
         flooding and ponding of water on roadways. Rainfall rates 
         may approach a half an inch in an hour. 

Locations impacted include...
Albany, Troy, Clifton Park, Cohoes, Watervliet, Rensselaer, Colonie,
Latham, Delmar, Guilderland, Menands, Voorheesville, Green Island,
Waterford, Loudonville, Center Brunswick, Wynantskill, Halfmoon,
South Troy and Shakers.

This includes the following highways...
 Interstate 90 between exits 8 and 25.
 Interstate 87 between exits 23 and 7, and between exits 8A and 9.
 Interstate 787 between exits 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4258 7380 4269 7400 4276 7392 4278 7381
      4279 7383 4282 7386 4291 7376 4279 7352
TIME...MOT...LOC 0244Z 216DEG 14KT 4270 7385 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

WASULA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Oct 15, 8:12 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 15, 8:12 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
812 PM EDT Fri Oct 15 2021

.SYNOPSIS...
An unseasonably warm and moist airmass will remain in place
tonight through Saturday. Occasional showers and a few
thunderstorms will be found from Albany north and west tonight.
Saturday will start mainly dry, but a band of showers and
thunderstorms will move across the region along a cold front
from west to east in the afternoon and evening with locally
heavy rain and brief gusty winds. It will be much cooler with a
few showers on Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Update...As of 728 PM EDT...Cluster of showers and thunderstorms
continues to decay as it moves east along a boundary towards the
northern Catskills, Great Capital Region and Taconics. We
increased the PoPs to likely and categorical over the Schoharie
Valley and northern Catskills. High chance further east with a
slight chance of instability with weak elevated instability
aloft.

Previous near term...

Isentropic lift/low level jet magnitudes will increase from the
southwest this evening into the early part of the overnight
hours. A pocket of steep lapse rates in the 850 to 700 mb layer
will coincide with the strengthening LLJ, contributing to
500-750 J/kg of MUCAPE (elevated) per the 12Z HREF. As such,
CAMs tend to depict the maintenance or development of scattered
showers and isolated thunderstorms mainly from the I-88 corridor
to the Capital Region and southern Vermont and points north and
west this evening into the overnight hours. Greatest
probability of thunder will be over the western Mohawk Valley
and southern Adirondacks. Due to 30-40 kt of deep layer shear
and midlevel dry air, some hail cannot be ruled out in the
strongest updrafts here. Activity should wane somewhat in the
06-12Z timeframe. Otherwise, a very mild night is expected with
partly to mostly cloudy skies and a strengthening south wind
developing. Lows in the upper 50s to mid-60s expected.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Saturday, a deep trough will become negatively tilted as it
swings into the Northeast. At the surface, a cyclone will
develop northeastward from southern into central Quebec, driving
a strong cold front through the forecast area during the
afternoon and evening. Ahead of the front, SSE winds will
continue to usher in an unseasonably warm and humid airmass,
with high temperatures likely reaching the upper 60s to upper
70s depending on the degree of clearing of multilayer clouds
ahead of the front. The exception will be over the southern
Adirondacks where the front will pass sooner and limit warming
potential to the low 60s. It will be quite breezy as well,
especially within southerly wind-prone areas such as the Hudson
Valley due to channeled flow. Depending on the degree of mixing,
30 kt wind gusts are possible from the late morning into the
early afternoon.

To various degrees, CAMs are depicting a narrow cold frontal
rainband passing west to east through the forecast area in the
afternoon and evening. This typically leads to concern for gusty
winds in a strongly forced, low-CAPE, high shear environment.
925 mb winds are forecast to be 40-50 kt by the NAM ahead of the
front. There are a few mitigating factors with respect to these
winds mixing to the surface and posing a higher-end
strong/damaging wind gust threat. The first is paltry surface-
based instability forecast by models, generally 200 J/kg or
less. The second is 0-3km lapse rates are forecast to be
somewhat weak, although the GFS has a bit greater lapse rates
than the NAM. Both of these factors should depend at least
partially on the degree of clearing that takes place ahead of
the front. The third factor is that 925-850 mb winds behind the
front are forecast to be weaker than those ahead of the front.
So the current expectation is for gusty winds in the 30-40kt
range being possible along the front, with a lower probability
for isolated damaging wind gusts to 50 kt. SPC MRGL risk
captures this scenario well. CAMs within the 12Z HREF suite are
somewhat variable on timing, with the NAM3km a slow outlier.
Most likely timing for gusty winds along the front is roughly
1-4 pm for the southern Adirondacks and Mohawk Valley, I-87
corridor and eastern Catskills 4-7 pm, and western New England
6-9 pm. Heavy downpours will accompany the front with PWAT
values of 1.5-1.75 inches, but the progressive system should
limit the flooding threat.

Strong cold advection will occur behind the front later Saturday
into Saturday night with 850 mb temps falling from the low to
mid teens into the low single digits. A few hours of stratiform
rain is likely behind the frontal passage, but this should
diminish Saturday night. The cold advection should set the lake
effect machine into motion, as lake temps are still around +17C,
so will carry PoPs north/west of Albany for Saturday night. Lows
should be mainly back into the 40s with sky cover ranging from
mostly clear over the Mid Hudson Valley to mostly cloudy over
the southern Adirondacks.

Sunday into Sunday night, 500 mb trough axis should be overhead
with heights in the mid to upper 540s (dam), 1 to 2 standard
deviations below normal. Any sunshine early should be self-
defeating with cold temps aloft, so mostly cloudy skies with a
few scattered instability showers should be the rule. Coverage
will be more numerous over the western Adirondacks with the
added lake effect moisture and instability. Highs are expected
to be back near normal for the first time in quite a while,
mainly 50s to low 60s. More of the same Sunday night with some
of the clouds scattering out with the loss of diurnal heating.
Lows near normal in the upper 30s to low 40s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The extended opens with cyclonic flow aloft, as a mid and upper
level trough moves slowly eastward across eastern Canada and the
Northeast.  In the cyclonic flow, a sfc trough will focus some
isolated to scattered showers from the Capital Region and the
Berkshires north and west.  The cool pool to the trough will still
be over the region with relatively steep lapse rates.  Expect more
clouds than sun and cool conditions with temps near or slightly
below normal.  Highs will be in the mid and upper 50s in the the
lower elevations and mid 40s to lower 50s over the higher terrain

Monday night into Tuesday...The upper level trough continues to
slowly lift to the east/northeast across the Canadian Maritimes.
High pressure will be building in from the TN Valley and the
Southeast.  A few showers will be left Monday night downstream of
Lake Ontario for the western Mohawk Valley and the western
Adirondacks.  Otherwise, decreasing clouds and cool conditions with
lows in the 30s to lower 40s.  Tuesday will continue to feature a
mix of sun and clouds with the chilly pocket of cold air aloft.  A
few showers may impact the southern Greens and northern Berkshires.
Highs will be near normal with upper 50s to lower 60s in the valleys
and upper 40s to mid 50s over the higher terrain.

Tuesday night through Wednesday Night...Mid and upper level heights
will begin to rise with high pressure building in from the south.
Temps will modify to slightly above normal readings with upper 30s
to mid 40s for lows each night and highs rebounding into the lower
to mid 60s in the valleys, and 50s over the higher terrain.

Thursday through Friday...The next system approaches from the Upper
Midwest and the Great Lakes Region.   A weak warm front may bring a
few showers from the Capital Region north and west with the weak
isentropic lift THU pm.  Max temps should be similar to Wed with
even a few upper 60s over the mid Hudson Valley and NW CT.  Mid and
upper level heights fall Thu night into Fri based on the 12Z
GFS/ECMWF and Ensembles with the approaching cold front and upper
wave.  Chances of showers increased during this time frame with
above normal temps THU night in the 40s to around 50F and falling
temps on Friday depending on the timing of the front.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A warm front will continue to move northeast across New England
tonight, as a cold front slowly approaches from the west. The
cold front will move through tomorrow afternoon into the early
evening with periods of rain showers and some thunderstorms.

VFR conditions will begin the TAF cycle, but will lower into the
MVFR and even IFR range from KALB/KPSF northward between 02Z-
06Z/SAT as rain showers with a few rumbles overspreading the
region due to a prefrontal sfc trough. Some residual drizzle or
showers will persist after 06Z/SAT, and a PROB30 was added for
some showers impacting the KPOU between 09Z-12Z/SAT with MVFR
cigs/vsbys. IFR/low MVFR conditions will continue most of the
morning for all the TAF sites, and the sfc winds will increase
throughout the morning.

Expecting the showers to arrive at KGFL/KALB first between
16-20Z/SAT lowering low VFR/high MVFR conditions back to low
MVFR and IFR. Some thunderstorms are possible, but will wait for
later TAF issuances to address in detail. We did include a
PROB30 for thunderstorms at KPOU between 20Z/SAT to 00Z/SUN.
KPSF would be a little earlier. MVFR conditions with periods of
rain will continue towards the end of the 00Z TAF cycle at all
the sites.

The winds will be mainly south/southeast at 10 knot or less tonight,
then increase to 10-15 knots with gusts of 20-32 knots possible
in the late morning into the early afternoon, with the strongest
wind gusts expected at KALB. The winds may be stronger with any
thunderstorms tomorrow in the mid to late pm.

Low-level wind shear may become a problem at KPSF with the 2 kft
AGL winds increasing to 35-40 knots after 06Z/SAT and we
included a low-level wind shear group from 06Z-14Z/SAT.

Outlook...

Saturday Night: High Operational Impact. Definite SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: Low Operational Impact. Breezy. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
An unseasonably warm and moist airmass will remain in
place through Saturday. Saturday will start mainly dry, but a
band of showers and thunderstorms will move across the region
along a cold front from west to east in the afternoon and
evening with locally heavy rain and brief gusty winds. It will
also be gusty ahead of the front, with gusts to 25 to 35 mph
possible out of the south. Minimum RH values will only fall too
70 to 90 percent. It will be much cooler with a few showers on
Sunday and Monday.

&&

.HYDROLOGY...
A moisture-laden airmass will exist ahead of a strong frontal
boundary Saturday, which should lead to numerous showers and
scattered thunderstorms. There could be some locally heavy
downpours along the front, but the recent dry weather and
progressive nature of the system should limit the flooding
threat to the nuisance variety. Total QPF through Saturday night
is forecast to be in the 0.50 to 1.30 inch range, highest
along/north of I-90. Any other QPF through early this week
should be hydrologically insignificant.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson/Wasula
NEAR TERM...Thompson/Wasula
SHORT TERM...Thompson
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Oct 15, 4:02 PM EDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
402 PM EDT Fri Oct 15 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
402 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening into tonight mainly
from Albany to points north and west. Some small hail cannot be ruled
out, although the potential for severe thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread showers and embedded thunderstorms are expected on
Saturday along a cold front during the afternoon and evening hours.
Gusty winds are likely along the front, with possible isolated
damaging wind gusts capable of downing tree limbs and powerlines. The
Storm Prediction Center has a marginal risk for severe thunderstorms
for Saturday.

In addition, locally heavy downpours of rainfall may result in
ponding of water on roadways and other low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday.

In the hours before

Special weather statement, Oct 15, 8:09 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Albany NY
809 PM EDT Fri Oct 15 2021

NYZ047-160045-
Schoharie NY-
809 PM EDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of central Schoharie
County through 845 PM EDT...

At 808 PM EDT, Doppler radar was tracking a strong thunderstorm near
Worcester, or 12 miles southwest of Cobleskill, moving east at 30
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cobleskill, Middleburgh, Summit, Schoharie, Richmondville,
Livingstonville, Breakabeen, West Richmondville, Baird Corners,
Huntersland, Warnerville, Old Stone Fort, Lutheranville, West Fulton,
Vintonton, Mineral Springs, Arabia, Barnerville, Howes Cave and
Eminence.

This includes Interstate 88 between exits 20 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4262 7463 4268 7464 4270 7423 4246 7426
      4250 7470 4252 7471
TIME...MOT...LOC 0008Z 270DEG 28KT 4258 7468

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Rathbun
Special weather statement, Oct 15, 10:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1046 PM EDT Fri Oct 15 2021

NYZ050-052-053-160315-
Eastern Albany NY-Western Rensselaer NY-Southern Saratoga NY-
1046 PM EDT Fri Oct 15 2021

...A thunderstorm will impact portions of northeastern Albany, south
central Saratoga and northwestern Rensselaer Counties through 1115
PM EDT...

At 1044 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colonie, moving northeast at 15 mph.

HAZARD...Wind gusts up to 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rains could cause poor drainage
         flooding and ponding of water on roadways. Rainfall rates
         may approach a half an inch in an hour.

Locations impacted include...
Albany, Troy, Clifton Park, Cohoes, Watervliet, Rensselaer, Colonie,
Latham, Delmar, Guilderland, Menands, Voorheesville, Green Island,
Waterford, Loudonville, Center Brunswick, Wynantskill, Halfmoon,
South Troy and Shakers.

This includes the following highways...
 Interstate 90 between exits 8 and 25.
 Interstate 87 between exits 23 and 7, and between exits 8A and 9.
 Interstate 787 between exits 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4258 7380 4269 7400 4276 7392 4278 7381
      4279 7383 4282 7386 4291 7376 4279 7352
TIME...MOT...LOC 0244Z 216DEG 14KT 4270 7385

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

WASULA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 8:09 PM EDTSpecial Weather StatementALYSchoharie36 min
Oct 16, 12:15 PM EDTSpecial Weather StatementALYHamilton45 min
Oct 16, 12:46 PM EDTSpecial Weather StatementALYHamilton, Herkimer44 min
Oct 16, 12:55 PM EDTSpecial Weather StatementALYFulton50 min
Oct 16, 1:08 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer52 min
Oct 16, 1:48 PM EDTSevere Thunderstorm WarningALYSaratoga, Warren42 min
Oct 16, 2:12 PM EDTSpecial Weather StatementALYMontgomery, Schoharie33 min
Oct 16, 2:33 PM EDTSpecial Weather StatementALYWashington57 min
Oct 16, 2:45 PM EDTSpecial Weather StatementALYMontgomery, Schenectady, Schoharie45 min
Oct 16, 3:15 PM EDTSpecial Weather StatementALYGreene30 min
Oct 16, 3:23 PM EDTSpecial Weather StatementALYSchenectady37 min
Oct 16, 3:31 PM EDTSpecial Weather StatementALYUlster29 min
Oct 16, 3:38 PM EDTSpecial Weather StatementALYAlbany37 min
Oct 16, 3:41 PM EDTSevere Thunderstorm WarningALYGreene, Ulster64 min
Oct 16, 3:56 PM EDTSpecial Weather StatementALYAlbany49 min
Oct 16, 4:35 PM EDTSpecial Weather StatementALYColumbia55 min
Oct 16, 4:48 PM EDTSpecial Weather StatementALYRensselaer42 min
Oct 16, 4:58 PM EDTSpecial Weather StatementALYDutchess32 min
Oct 16, 5:27 PM EDTSpecial Weather StatementALYDutchess33 min
Oct 16, 5:35 PM EDTSpecial Weather StatementALYDutchess40 min
Oct 16, 5:31 PM EDTSpecial Weather StatementALYWindham44 min
Oct 16, 6:23 PM EDTSpecial Weather StatementALYWindham52 min
Oct 16, 5:24 PM EDTSpecial Weather StatementALYBerkshire36 min
Oct 16, 5:53 PM EDTSevere Thunderstorm WarningALYBerkshire23 min
Oct 16, 5:57 PM EDTTornado WarningALYBerkshire20 min
Oct 16, 6:19 PM EDTSpecial Weather StatementALYBerkshire26 min
Oct 16, 6:05 PM EDTSpecial Weather StatementALY40 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.